Virginia, 2021Damaging Winds in Virginia, July 24, 2021
July 24, 2021 · NWS AKQ · 5 events in 2 counties and zones
Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of south central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of south central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 2:30 PM EST, 23 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
330 PM EDT Sat Jul 24 2021
.SYNOPSIS...
High pressure will remain offshore this weekend, allowing the
chance for diurnally driven showers and thunderstorms to increase
later this weekend through Monday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1215 PM EDT Saturday...
The latest wx analysis shows sfc high pressure centered from
off the New England coast to south to the NC coast. Aloft,
ridging is centered over the western Gulf coast into TX with a
rather deep trough moving well off the Canadian Maritimes with
another trough over Hudson Bay. A NW flow continues to prevail
over the local area. Morning showers have diminished leaving
just variably cloudy skies now over the region.
Temperatures as of the noon hour are fairly uniform/mostly in
the lower 80s, but there is a significant dew pt gradient, with
readings in the upper 60s to around 70F across the Piedmont and
I-95 corridor, while areas near the coast are generally in the
upper 50s to lower 60s. For the remainder of the aftn, made only
minimal changes to the forecast with a dry forecast continuing
in the drier airmass to the E, with a low chance for
showers/tstms moving into the Piedmont zones after about 18-19Z,
potentially spreading a little to the E to include the I-95
corridor to the northern Neck after 19-20Z. Low level lapse
rates and ML/sfc based CAPE will be maximized W of the CWA so
PoPs will only be 20-30%. Only general thunder is expected as
mid level lapse rates will be weak as a bit of a ridge axis
remains in place aloft in between a shortwave off the coast well
to our NE and the next shortwave which will stay off to our NW
until later tonight. highs will mostly be in the mid 80s with
some upper 80s possible.
That shortwave aloft is then forecast to track from the nrn
Great Lakes to the New England coast tonight through the middle
of Sunday morning. While most of the precipitation associated
with this will remain to our north, cannot rule out isolated to
scattered showers over the Lower Ern Shore (and even across much
of ern VA) late tonight (mainly after 2 AM). Not expecting much
in the way of thunder given the lack of instability forecast
late tonight (dew points are only progged to recover into the
mid 60s across the east by late tonight). Lows are forecast to
be in the upper 60s to low 70s tonight.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 325 AM EDT Saturday...
Developing return flow will turn the heat and humidity up a bit
more for Sunday, as upper ridging continues to build over the
central/srn Plains. Meanwhile, the low-level flow across our
area increases out of the SSW with continued WNW flow aloft.
Isolated aftn/evening tstms are expected to develop in the VA
Piedmont (mainly from Farmville to Tappahannock and NW...with
rain chances spreading E-SE to northern neck and eastern shore
Sun evening). Highs Sun mainly upper 80s to low 90s, with early
morning lows Monday morning in the upper 60s to low 70s.
Confidence is increasing that there will be more organized
convection across the area on Monday. The 00z/24 guidance is in
very good agreement that a shortwave trough aloft tracks across
the area from WNW-ESE on Monday before moving offshore by
Tuesday morning. At the surface, a very weak boundary is progged
to cross most of the area from NW-SE from late Monday-Tuesday
AM. Scattered to numerous tstms are expected to develop by mid
aftn (with the highest pcpn coverage initially in central
portions of the FA). These tstms are progged to gradually move
SE during the evening and overnight. Have increased PoPs to
40-60% in most areas during the 18z Mon-06z Tue timeframe.
Convection will wane/exit the area during the latter part of Mon
night. Not expecting much in the way of organized severe
weather from Monday-Monday night given the relatively weak deep
layer wind field. Forecast highs Mon are around 90F, with lows
in the upper 60s-low 70s Monday night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 325 AM EDT Saturday...
Next week will be characterized by near to slightly above
normal temperatures and seasonally moderate levels of humidity,
as the heat ridge remains anchored in place across the central
CONUS with continued W-NW flow aloft across the local area.
Timing of rain chances in this type of pattern will be dependent
on timing and location of numerous shortwave disturbances in the
flow aloft (and a cold front that potentially approaches by
late next week).
In any event, t-storm chances will be highest on Tue (mainly
south), as the above mentioned weak boundary potentially
stalls/washes out across far srn VA/NE NC. Have 30-50% PoPs for
aftn/evening tstms across srn VA and NE NC, with 10-20% PoPs
across central/nrn zones. Beyond that time frame...will
largely follow NBM and have daily slight chc to low end chc
PoPs (15-30%) from Wed-Fri, again dependent on additional weak
systems pushing across the area with a cold front potentially
approaching the region by late Thu or Fri. Temperatures through
the period will remain fairly seasonable for late July, with
highs mainly in the upper 80s to lower 90s and early morning
lows generally in the upper 60s to low 70s.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 1215 PM EDT Saturday...
Primarily VFR conditions through the 18z TAF period with the
only potential for flight restrictions being from brief heavier
downpours in isolated/widely scattered showers tstms later this
aftn and overnight (mainly at SBY). Otherwise, SCT-BKN CIGs in
the 5-8kft range tonight.
Outlook...VFR and mainly dry conditions continue Sunday with
only a very minimal chc (20% or less) of afternoon/early evening
showers/tstms Sunday aftn. The chc for afternoon/evening
showers/tstms increases to 30-60% on Monday, as moisture pools
ahead of an approaching frontal system. Then a fairly close to
climo pattern with mainly VFR conditions Tue-Wed as isolated to
widely scattered showers and tstms bring the potential for brief
flight restrictions during the late aftn/evening timeframe.
&&
.MARINE...
As of 330 PM EDT Saturday...
High pressure centered offshore will continue to drift further
east this evening through Sunday. The pressure gradient over the
local waters tightens between an low pressure moving across
southern Canada and into the Northeast and the area of high
pressure offshore. As a result, S to SE winds will continue to
increase as we head through this evening and into tonight,
quickly ramping up to 15 to 20 knots shortly before sunset for
portions of the Chesapeake Bay and the northern coastal waters.
A Small Craft Advisory is now in effect for all of the
Chesapeake Bay (outside of the mouth of the Bay) through
tonight. Winds remain elevated and actually increase across the
northern half of the coastal waters through the day on Sunday
where gusts of 25 to 30 knots will be possible into Sunday
evening/night. Seas will also increase to 4 to 5 feet for the
northern coastal waters (5 to 6 feet around 20 nm). A Small
Craft Advisory is now in effect for Cape Charles Light and
north late Sunday morning into Sunday night. In addition, SCAs
may need to be extended or expanded across the Chesapeake Bay
Sunday evening and night as S to SW winds hover around 15 to 20
knots.
Winds relax Monday morning as the pressure gradient relaxes. A
weak front approaches and then crosses the region Monday
afternoon into Tuesday. The boundary lingers/washes out just
south of the local area Tuesday into Wednesday. Sub-SCA
conditions are forecast Monday morning into the middle of next
week.
&&
.TIDES/COASTAL FLOODING...
As of 330 PM EDT Saturday...
Southerly channeling up the Bay may result in some minor flooding
issues at Bishops Head during high tide tonight (~07z). As a
result, a Coastal Flood Statement has been issued for Dorchester
County MD for tonight.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 4 AM EDT Sunday
for ANZ632.
Small Craft Advisory from 7 PM this evening to 4 PM EDT Sunday
for ANZ630-631.
Small Craft Advisory from 10 AM Sunday to 4 AM EDT Monday for
ANZ650-652-654.
&&
SYNOPSIS...LKB
NEAR TERM...ERI/LKB
SHORT TERM...ERI/MAM
LONG TERM...ERI/MAM
AVIATION...ERI/LKB
MARINE...AJB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 24, 3:03 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
403 AM EDT Sat Jul 24 2021
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-250815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
403 AM EDT Sat Jul 24 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Amelia
- When
- July 24, 2:53 PM EST
- Where
- Amelia County, 1.1 mi E of Maplewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.320, -78.050
A line of trees was downed along Route 360 causing lane closures.
Thunderstorm Wind, Nottoway
- When
- July 24, 3:50 PM EST
- Where
- Nottoway County, 1.1 mi E of Nottoway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.130, -78.060
Siding was damaged on a house.
Thunderstorm Wind, Nottoway
- When
- July 24, 4:06 PM EST
- Where
- Nottoway County, 0.55 mi E of Nottoway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -78.070
Trees were downed on Eastbound Route 460 near Nottoway courthouse.
Thunderstorm Wind, Nottoway
- When
- July 24, 4:08 PM EST
- Where
- Nottoway County, 0.69 mi S of Nottoway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.120, -78.080
Trees were downed on West Courthouse Road near Nottoway courthouse.
Thunderstorm Wind, Nottoway
- When
- July 24, 4:25 PM EST
- Where
- Nottoway County, 2.6 mi ESE of Nottoway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 37.110, -78.040
Tree was downed on a power line that resulted in several power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Utah, July 24 to 28, 20218 deaths · 10 injured · $871,000 · 1 in hail · 24 events
- Excessive Heat in Oklahoma, July 24 to 31, 202145 injured · 16 events
- Tornadoes and Flash Flooding in Michigan, July 24, 2021$15 million · EF1 · 29 events
- Lightning Strike in Florida, July 24, 20211 death · 1 injured · 1 event
- Rip Current in Puerto Rico, July 24, 20211 death · 1 event
- Flash Flooding and Flood in Arizona, July 24 to 27, 2021$7.7 million · 10 events
- Flash Flooding and Dust Storm in Arizona, July 24 to 26, 2021$364,000 · 57 kt wind · 14 events
- Damaging Winds in Michigan, July 24, 2021$350,000 · 61 kt wind · 3 events
- Debris Flows and Hail in Colorado, July 24, 2021$205,000 · 1 in hail · 9 events
- Heat in Mississippi, July 24 to 31, 202122 events
- Flash Flood and Heavy Rain in Virginia, July 24 to 25, 2021$25,000 · 2 events
- Heat in Tennessee, July 24 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975136, 975137, 975139, 975138, 975140.